Hail, Floyd
- When
- September 19, 12:50 AM CST
- Where
- Floyd County, 5 mi E of Charles City
- Measured
- 1 in hail
- Property damage
- $8,000
- Crop damage
- $10,000
- Reported by
- INSURANCE COMPANY
- Coordinates
- 43.067, -92.600
An early morning hail storm produced hail the size of quarters and golf balls, as reported by the public. In fact, a car dealership in Elgin (Fayette County) reported that 50 vehicles sustained damage due to the large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
An early morning hail storm produced hail the size of quarters and golf balls, as reported by the public. In fact, a car dealership in Elgin (Fayette County) reported that 50 vehicles sustained damage due to the large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 18, 2:07 PM CST, 10 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 307 PM CDT SUN SEP 18 2005 .SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT FORECAST CONCERN FOR THIS PACKAGE IS PRECIPITATION CHANCES TONIGHT THROUGH MONDAY...ALONG WITH SEVERE WEATHER THREAT TONIGHT. 18Z SURFACE ANALYSIS SHOWS COLD FRONT EXTENDING FROM NORTHWEST WISCONSIN...SOUTHWARD ACROSS SOUTHERN MINNESOTA AND INTO NEBRASKA. VISIBLE SATELLITE IMAGERY SHOWING CUMULUS FIELD TO THE EAST OF THE FRONT ACROSS WISCONSIN...WITH A BROAD LOW STRATUS DECK IN ITS WAKE ACROSS NORTHERN MINNESOTA AND THE DAKOTAS. PLUME OF HIGHER DEWPOINTS IN THE MID 60S SPREADING NORTHWARD FROM EASTERN KANSAS INTO SOUTHEASTERN SOUTH DAKOTA. 12Z 18SEP05 NAM AGAIN INITIALIZED THE TROUGH ACROSS THE NORTHERN ROCKIES TOO WEAK. NAM/GFS OVERALL HAVE COME INTO BETTER AGREEMENT WITH QPF PLACEMENT...BUT DIFFER SLIGHTLY IN TIMING WITH NAM A LITTLE SLOWER. HAVE GENERALLY LEANED A LITTLE MORE TOWARDS THE GFS SOLUTION AS FAR AS TIMING GOES. IN THE SHORT TERM...FRONT WILL CONTINUE TO SAG VERY SLOWLY SOUTHWARD THIS EVENING...WHILE WEAK SHORTWAVE MOVES OUT ACROSS THE PLAINS. BEST MOISTURE TRANSPORT INTERSECTING THE BOUNDARY REMAINS ACROSS THE HIGH PLAINS. THUS EXPECTING CONVECTION TO DEVELOP IN VICINITY OF NORTHWEST IOWA/SOUTHEAST SOUTH DAKOTA/SOUTHWEST MINNESOTA AREA LATE THIS AFTERNOON OR EARLY EVENING. AS FRONT CONTINUES TO SAG SOUTHWARD SURFACE WAVE RIDES NORTHWARD ALONG IT. EXPECT CONVECTION TO CONGEAL INTO MCS AND GIVEN CORFIDI VECTORS MOVE TOWARD THE AREA. INSTABILITIES TO BE MARGINAL AT THAT TIME...BUT DECENT 0-6KM SHEAR WILL RESULT IN A WIND AND HAIL THREAT LATER TONIGHT ACROSS THE AREA. SEE HAZARDOUS WEATHER OUTLOOK FOR THE PERTINENT DETAILS. WITH FORCING SIGNALS REMAINING STRONG...DEEP QG CONVERGENCE/ISENTROPIC LIFT IN THE 300K-310K LAYER CROSSING THE AREA TONIGHT...HIGH POPS PER CURRENT GRIDDED FORECAST LOOKS ON TRACK. ONLY CHANGE MADE TO HOLDING OFF CHANCES TIL LATER IN THE EVENING. STRONG FORCING TO CONTINUE ACROSS THE AREA MONDAY MORNING AS WAVE RIDES UP ALONG BOUNDARY. THIS WAVE MOVES NORTHEAST BY AFTERNOON TAKING ASSOCIATED LIFT WITH IT. ONLY CHANGES MADE WERE TO FINE TUNE TIMING DETAILS OF RAIN MOVING OUT MONDAY AFTERNOON. ALL IN ALL COULD BE SOME DECENT AND WIDESPREAD RAINS WITH THIS SYSTEM AS PRECIPITABLE WATER AMOUNTS FROM LATE TONIGHT THROUGH MONDAY RANGE FROM 1.5 TO 2 INCHES ACROSS THE FORECAST AREA. THUS EXPECT SOME LOCALLY HEAVY RAINFALL...ESPECIALLY LATE TONIGHT. BUBBLE HIGH THEN BUILDS IN FOR MONDAY NIGHT INTO TUESDAY. WITH CLEAR SKIES AND LIGHT WINDS EXPECTED TUESDAY MORNING...RADIATIONAL COOLING SHOULD RESULT IN WIDESPREAD VALLEY FOG. BY WEDNESDAY...NEXT WAVE ALREADY MOVING ACROSS THE ROCKIES WITH SURFACE LOW EXPECTED IN THE LEE OF THE ROCKIES. WITH BOUNDARY ESTABLISHING ITSELF TO OUR WEST AND WARM ADVECTION BETWEEN THIS SYSTEM AND DEPARTING HIGH CHANCE POPS AGAIN LOOKS GOOD FOR WEDNESDAY AND WEDNESDAY NIGHT. TEMPERATURES TO BE A LITTLE TRICKY ON MONDAY WITH CLOUDS AND PRECIPITATION AROUND THE AREA. COOLEST READINGS WILL BE ACROSS THE NORTHEAST ZONES WHERE PRECIPITATION WILL LINGER LONGEST. OTHERWISE... GUIDANCE NUMBERS LOOKS REASONABLE THROUGH THE PERIOD. .LONG TERM...THURSDAY THROUGH SUNDAY UNSETTLED WEATHER PATTERN LOOKS TO CONTINUE IN THIS TIME FRAME WITH A RATHER FAST FLOW ALOFT ACROSS THE NORTHERN TIER OF STATES. MEDIUM RANGE MODELS AGREE ON THE DEPICTION OF THE LARGE SCALE FLOW PATTERN. JET ENERGY IN THE PACIFIC TO DIG OUT A RELATIVELY DEEP TROUGH ACROSS THE WESTERN CONUS. 06Z OPERATIONAL GFS COMING AROUND TO THE ECMWF SOLUTION WITH THE DEEPER TROUGH. FRONTAL BOUNDARY NEAR THE AREA AT THE BEGINNING OF THE PERIOD LOOKS TO WEAKEN WITH TIME. BIGGEST PROBLEM ARISES WITH THE DETAILS AND TIMING ISSUES IN THE FAST FLOW. SHORTWAVE ENERGY WILL LIKELY BE EJECTED OUT OF WESTERN TROUGH AND INTERACT WITH THE REMAINS OF THE SURFACE BOUNDARY. WITH THE TIMING PROBLEMS...REALLY DIDNT MAKE ANY CHANGES TO CURRENT GRIDDED DATABASE IN THIS TIME FRAME WITH PRECIPITATION CHANCES FOR THE BEGINNING OF THE WEEKEND AND DRY TOWARDS THE END WITH INDICATIONS OF ACTIVITY SHIFTING SOUTHWARD AS HIGH BUILDS INTO THE REGION. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && RABERDING
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 245 PM CDT SUN SEP 18 2005 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-191000- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 245 PM CDT SUN SEP 18 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A WEAK COLD FRONT WILL REST FROM NORTHEAST WISCONSIN INTO THE SOUTHERN PLAINS TONIGHT...WHILE AN UPPER LEVEL DISTURBANCE SPINS NORTHEAST FROM NEBRASKA INTO THE REGION OVERNIGHT. THESE TWO FEATURES WILL INTERACT WITH FAVORABLE LOW LEVEL MOISTURE TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN MINNESOTA AND IOWA LATE THIS EVENING...SPREADING INTO WESTERN WISCONSIN OVERNIGHT. INSTABILITY AND WIND PROFILES WILL FAVOR STORM ORGANIZATION...LEADING TO THE POTENTIAL FOR SEVERE WEATHER. THE MAIN THREATS WOULD BE LARGE HAIL AND DAMAGING WINDS. THE BETTER CHANCES FOR SEVERE WEATHER WILL BE SOUTH AND WEST OF A WABASHA...TO BANGOR...TO RICHLAND CENTER LINE...AND BETWEEN MIDNIGHT AND 5 AM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE EXPECTED TO BE ON-GOING ACROSS MUCH OF THE AREA EARLY MONDAY. AS THE UPPER DISTURBANCE AND LOW PRESSURE SYSTEM MOVE EAST OF THE AREA...THUNDERSTORMS WILL END ACROSS THE AREA DURING THE MORNING. WITH THE BULK OF THE INSTABILITY PUSHED OUT OF THE AREA BY MONDAY MORNING...THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE NEXT CHANCE OF THUNDERSTORMS ARRIVES LATE WEDNESDAY AND CONTINUES THROUGH SATURDAY AS ANOTHER LOW PRESSURE SYSTEM AND STRONGER UPPER LEVEL DISTURBANCE MOVE INTO AND THROUGH THE UPPER MIDWEST. IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT...MAINLY AFTER MIDNIGHT...AND MOSTLY ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. RIECK
The La Crosse radar (KARX), 141 km away, was scanning. The volume nearest the first event began at 06:50 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, September 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474738, 5474740, 5474739.